Flood, Woods
- When
- October 3, 7:00 AM CST to October 5, 11:00 PM CST
- Where
- Woods forecast zone
- Reported by
- OFFICIAL NWS OBS.
- Coordinates
- 36.767, -98.865 (the zone’s center; the record gives no point)
Two days of periodic heavy rain fell across much of northwest Oklahoma with some areas receiving nearly seven inches. Large amounts of runoff caused many rivers to rise above flood stage, including the Salt Fork Arkansas River at Tonkawa, the Chikaskia River near Braman and Blackwell, the Cimarron River near Waynoka, Okeene, and Dover, and the North Canadian River near Seiling.
Every event with a place to put it; 8 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS OUN wrote it up.
Two days of periodic heavy rain fell across much of northwest Oklahoma with some areas receiving nearly seven inches. Large amounts of runoff caused many rivers to rise above flood stage, including the Salt Fork Arkansas River at Tonkawa, the Chikaskia River near Braman and Blackwell, the Cimarron River near Waynoka, Okeene, and Dover, and the North Canadian River near Seiling. Most river flooding lasted for one to two days, with the extent of flooding considered minor. An exception was the Chikaskia River at Blackwell, which rose to 32.83 feet, which is considered major flooding. Many homes were isolated during this period. In addition, one vehicle was swept off the road, and an elderly man had to be rescued from high water.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Norman, OK wrote its last area forecast discussion before the first event at Oct 3, 3:20 AM CST, 3 hours 40 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE NORMAN OK 420 AM CDT THU OCT 3 2002 WILL EXTEND THE FLASH FLOOD WATCH THROUGH TODAY FOR NORTHWEST AND PORTIONS OF NORTH CENTRAL OKLAHOMA. HEAVY RAINS HAVE FALLEN OVERNIGHT OVER MUCH OF THE WATCH AREA... WITH ALFALFA COUNTY RECEIVING AROUND 6 INCHES OF RAINFALL. OUTFLOW-REINFORCED FRONTAL BOUNDARY EXTENDS FROM SOUTHWEST INTO CENTRAL OKLAHOMA EARLY THIS MORNING. ALTHOUGH MODELS TRY TO SCOOT THE FRONT BACK NORTH AS A WARM FRONT TODAY AHEAD OF THE STRONG UPPER TROUGH MOVING OUT OF THE SOUTHWEST US... BELIEVE TREND HINTED AT BY THE RUC... IN DAMPING OUT THE NORTHWARD MOVEMENT IS BETTER. THUS WILL ALLOW THE FRONT TO MOVE BACK A LITTLE FARTHER NORTH TODAY... BUT NOT NEAR THE EXTENT OF THE ETA. WITH GOOD 850 MB FLOW AND MOISTURE CONTINUING TO RISE OVER THE LOW LEVEL FRONTAL BOUNDARY... AND ADDITIONAL LIFT BEING SUPPLIED BY THE UPPER TROUGH... EXPECT PCPN TO CONTINUE THROUGH THE DAY MAINLY ALONG AND ESPECIALLY NORTHWARD OF THE FRONTAL BOUNDARY. LOOK FOR THE MAIN UPPER SYSTEM TO KICK OUT THIS EVENING WITH SHOULD SPREAD SHWRS/TSTMS EAST ACROSS THE AREA. A FEW SHWRS/TSTMS MAY LINGER INTO FRIDAY MORNING OVER THE CENTRAL/EAST... BUT IN GENERAL SHOULD SEE DECREASING CLOUDS AND DRIER AIR SPREADING INTO THE REGION. DRIER/COOLER WEATHER WILL PERSIST INTO SATURDAY... BUT COULD SEE A FEW MORE SHWRS/TSTMS OVER THE AREA SATURDAY NIGHT AS WARM ADVECTION PATTERN SETS UP AHEAD OF ANOTHER WAVE MOVING INTO THE AREA. LARGE TEMPERATURE GRADIENTS EXPECTED TODAY WITH THE NORTHWEST STRUGGLING TO REACH THE LOWER 60S... WHILE PORTIONS OF THE SOUTH WILL SEE THE UPPER 80S. FCSTID = 32 OKC 78 58 75 51 / 50 60 20 10 HBR 74 53 74 46 / 70 60 10 10 SPS 87 59 77 52 / 30 40 10 10 GAG 60 47 70 43 / 80 60 10 10 PNC 70 55 74 48 / 60 80 40 10 DUA 89 64 81 53 / 20 40 30 10 .OUN... OK...FLASH FLOOD WATCH FOR TODAY FOR ZONES OKZ004>012...OKZ015. TX...NONE.
OKZ004>048-050>052-TXZ083>090-031700-
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE NORMAN OK
700 AM CDT THU OCT 3 2002
THIS HAZARDOUS WEATHER OUTLOOK COVERS CENTRAL AND WESTERN OKLAHOMA
AND WESTERN NORTH TEXAS.
.TODAY AND TONIGHT...
THUNDERSTORM OUTLOOK...
THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS TODAY AND TONIGHT
ACROSS PORTIONS OF OKLAHOMA AND WESTERN NORTH TEXAS.
LOCATION...
THE SLIGHT RISK AREA IS GENERALLY NORTHWEST OF A LINE EXTENDING FROM
SEMINOLE... TO WAURIKA... TO HENRIETTA TEXAS.
TIMING...
THE MOST LIKELY TIME FOR SEVERE THUNDERSTORMS WILL BE FROM THIS
AFTERNOON INTO EARLY FRIDAY MORNING.
IMPACTS...
SOME DAMAGE TO AUTOMOBILES AND TENDER VEGETATION WILL BE POSSIBLE
FROM LARGE HAIL. MINOR WIND DAMAGE WILL ALSO BE POSSIBLE...MAINLY
OVER CENTRAL AND SOUTHWEST OKLAHOMA... AND THE WESTERN PART OF NORTH
TEXAS. HEAVY RAINFALL COULD CAUSE ADDITIONAL FLOOD PROBLEMS OVER
PARTS OF NORTHERN OKLAHOMA.
RECOMMENDED ACTIONS...
STORM SPOTTER GROUPS AND EMERGENCY MANAGEMENT PERSONNEL ACROSS THE
RISK AREA SHOULD PLAN FOR SEVERE WEATHER OPERATIONS FROM THIS
AFTERNOON INTO EARLY FRIDAY MORNING.
DISCUSSION...
A SLOW MOVING COLD FRONT WAS LOCATED ACROSS CENTRAL AND SOUTHWEST
OKLAHOMA EARLY THURSDAY MORNING WHILE A STRONG UPPER AIR LOW
PRESSURE SYSTEM WAS MOVING INTO THE SOUTHERN ROCKIES. MOIST...
UNSTABLE AIR BEING LIFTED NORTHWARD OVER THE FRONT WAS CAUSING
SHOWERS AND THUNDERSTORMS OVER NORTHERN OKLAHOMA. SOME OF THE
RAINFALL OVERNIGHT HAS BEEN EXCESSIVE WITH AMOUNTS OF 4 TO 6 INCHES
REPORTED.
THE COLD FRONT IS EXPECTED TO DRIFT SLOWLY BACK TO THE NORTH THIS
AFTERNOON AS A WARM FRONT. AS THE UPPER AIR LOW BEGINS TO MOVE INTO
THE SOUTHERN PLAINS LATE THIS AFTERNOON... STRONG THUNDERSTORMS ARE
EXPECTED TO DEVELOP OVER PORTIONS OF WESTERN AND NORTHERN OKLAHOMA.
VERTICAL WIND PROFILES SHOULD BE SUFFICIENT TO SUPPORT ISOLATED
SUPERCELL THUNDERSTORMS NEAR OR A LITTLE NORTH OF THE LOCATION OF
THE FRONT.
LATER THIS EVENING... A SECOND COLD FRONT WILL MOVE INTO WESTERN
PORTIONS OF OKLAHOMA AND NORTH TEXAS. A LINE OF THUNDERSTORMS IS
EXPECTED TO FORM ALONG THE FRONT AND SPREAD EAST. SOME OF THE STORMS
ALONG THE LINE MAY PRODUCE DAMAGING WINDS FROM LATE EVENING INTO THE
EARLY MORNING HOURS.
PROBABILITY TABLE...
VALID THROUGH 700 AM CDT FRI OCT 4.
PROBABILITY OF THUNDERSTORMS OCCURRING IN THE
NWS NORMAN COUNTY WARNING AREA...100 PERCENT.
PROBABILITY OF SEVERE STORMS IF STORMS OCCUR...40 PERCENT.
OTHER HAZARDOUS WEATHER...
FLOODING WILL BE A THREAT TODAY OVER NORTHERN OKLAHOMA WHERE THE
GROUND HAS BECOME SATURATED FROM HEAVY RAINS THAT HAVE FALLEN
OVERNIGHT. ANY ADDITIONAL HEAVY RAINFALL WILL RESULT IN RAPID RUNOFF
AND POSSIBLE FLASH FLOODING. A FLOOD WATCH IS IN EFFECT. PLEASE
REFER TO THE LATEST VERSION OF THIS PRODUCT /WGUS64 KOUN OR
OKCFFAOKC/ FOR MORE INFORMATION.
.FRIDAY THROUGH WEDNESDAY...
THUNDERSTORM OUTLOOK...
SCATTERED THUNDERSTORMS WILL BE POSSIBLE AGAIN SATURDAY NIGHT AND
SUNDAY MAINLY ACROSS CENTRAL AND SOUTHERN OKLAHOMA... AND THE
WESTERN PART OF NORTH TEXAS.
OTHER HAZARDOUS WEATHER...
OUTSIDE OF THUNDERSTORMS... NO OTHER HAZARDOUS WEATHER IS EXPECTED
FRIDAY THROUGH WEDNESDAY.
THE NEXT SCHEDULED HAZARDOUS WEATHER OUTLOOK WILL BE ISSUED AT NOON
TODAY.
CJSLOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORMAN OK
513 AM CDT THU OCT 03 2002
TIME (CDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0100 AM 1 N CHEROKEE OK FLOODING
10/03/02 ALFALFA STATE HWY 8 CLOSED DUE TO
HIGH WATER. CO. SHERIFF
RPT.
0400 AM 2 SE HELENA OK FLOODING
10/03/02 ALFALFA STATE HWY 45 CLOSED DUE TO
HIGH WATER. CO. SHERIFF RPT.
FMOKZ004>048-050>052-TXZ083>090-031700-
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE NORMAN OK
700 AM CDT THU OCT 3 2002
.TODAY AND TONIGHT...
THUNDERSTORM OUTLOOK...
THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS TODAY AND TONIGHT
ACROSS PORTIONS OF OKLAHOMA AND WESTERN NORTH TEXAS.
LOCATION...
THE SLIGHT RISK AREA IS GENERALLY NORTHWEST OF A LINE EXTENDING FROM
SEMINOLE... TO WAURIKA... TO HENRIETTA TEXAS.
TIMING...
THE MOST LIKELY TIME FOR SEVERE THUNDERSTORMS WILL BE FROM THIS
AFTERNOON INTO EARLY FRIDAY MORNING.
IMPACTS...
SOME DAMAGE TO AUTOMOBILES AND TENDER VEGETATION WILL BE POSSIBLE
FROM LARGE HAIL. MINOR WIND DAMAGE WILL ALSO BE POSSIBLE...MAINLY
OVER CENTRAL AND SOUTHWEST OKLAHOMA... AND THE WESTERN PART OF NORTH
TEXAS. HEAVY RAINFALL COULD CAUSE ADDITIONAL FLOOD PROBLEMS OVER
PARTS OF NORTHERN OKLAHOMA.
RECOMMENDED ACTIONS...
STORM SPOTTER GROUPS AND EMERGENCY MANAGEMENT PERSONNEL ACROSS THE
RISK AREA SHOULD PLAN FOR SEVERE WEATHER OPERATIONS FROM THIS
AFTERNOON INTO EARLY FRIDAY MORNING.
DISCUSSION...
A SLOW MOVING COLD FRONT WAS LOCATED ACROSS CENTRAL AND SOUTHWEST
OKLAHOMA EARLY THURSDAY MORNING WHILE A STRONG UPPER AIR LOW
PRESSURE SYSTEM WAS MOVING INTO THE SOUTHERN ROCKIES. MOIST...
UNSTABLE AIR BEING LIFTED NORTHWARD OVER THE FRONT WAS CAUSING
SHOWERS AND THUNDERSTORMS OVER NORTHERN OKLAHOMA. SOME OF THE
RAINFALL OVERNIGHT HAS BEEN EXCESSIVE WITH AMOUNTS OF 4 TO 6 INCHES
REPORTED.
THE COLD FRONT IS EXPECTED TO DRIFT SLOWLY BACK TO THE NORTH THIS
AFTERNOON AS A WARM FRONT. AS THE UPPER AIR LOW BEGINS TO MOVE INTO
THE SOUTHERN PLAINS LATE THIS AFTERNOON... STRONG THUNDERSTORMS ARE
EXPECTED TO DEVELOP OVER PORTIONS OF WESTERN AND NORTHERN OKLAHOMA.
VERTICAL WIND PROFILES SHOULD BE SUFFICIENT TO SUPPORT ISOLATED
SUPERCELL THUNDERSTORMS NEAR OR A LITTLE NORTH OF THE LOCATION OF
THE FRONT.
LATER THIS EVENING... A SECOND COLD FRONT WILL MOVE INTO WESTERN
PORTIONS OF OKLAHOMA AND NORTH TEXAS. A LINE OF THUNDERSTORMS IS
EXPECTED TO FORM ALONG THE FRONT AND SPREAD EAST. SOME OF THE STORMS
ALONG THE LINE MAY PRODUCE DAMAGING WINDS FROM LATE EVENING INTO THE
EARLY MORNING HOURS.
PROBABILITY TABLE...
VALID THROUGH 700 AM CDT FRI OCT 4.
PROBABILITY OF THUNDERSTORMS OCCURRING IN THE
NWS NORMAN COUNTY WARNING AREA...100 PERCENT.
PROBABILITY OF SEVERE STORMS IF STORMS OCCUR...40 PERCENT.
OTHER HAZARDOUS WEATHER...
FLOODING WILL BE A THREAT TODAY OVER NORTHERN OKLAHOMA WHERE THE
GROUND HAS BECOME SATURATED FROM HEAVY RAINS THAT HAVE FALLEN
OVERNIGHT. ANY ADDITIONAL HEAVY RAINFALL WILL RESULT IN RAPID RUNOFF
AND POSSIBLE FLASH FLOODING. A FLOOD WATCH IS IN EFFECT. PLEASE
REFER TO THE LATEST VERSION OF THIS PRODUCT /WGUS64 KOUN OR
OKCFFAOKC/ FOR MORE INFORMATION.
.FRIDAY THROUGH WEDNESDAY...
THUNDERSTORM OUTLOOK...
SCATTERED THUNDERSTORMS WILL BE POSSIBLE AGAIN SATURDAY NIGHT AND
SUNDAY MAINLY ACROSS CENTRAL AND SOUTHERN OKLAHOMA... AND THE
WESTERN PART OF NORTH TEXAS.
OTHER HAZARDOUS WEATHER...
OUTSIDE OF THUNDERSTORMS... NO OTHER HAZARDOUS WEATHER IS EXPECTED
FRIDAY THROUGH WEDNESDAY.
THE NEXT SCHEDULED HAZARDOUS WEATHER OUTLOOK WILL BE ISSUED AT NOON
TODAY.
CJSThe national radar mosaic for the moment the first event began.
8 flood. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Oklahoma in 2002Every state in 2002This day in weather historyWarnings in Oklahoma, October 2002
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5316312, 5316313, 5316314, 5316315, 5316316, 5316317, 5316310, 5316311.